Tag Archives: HRT

November 20th 2019 (50 excerpt)

Last night I was really tired. I knew my makeup was smeared under my eyes giving me a vampiric look, but I planned to take it off when I went upstairs to bed. I couldn’t be bothered to do it right then. I had just put the kids to sleep and come downstairs to apply my HRT gel.

To do this I have to strip down to my bra and apply it over my arms and shoulders, then leave it to dry for five minutes before I can get dressed again. I was wearing my least attractive, skin-coloured bra, and after I’d smeared on the gel and washed my hands I sat down in the armchair to check my messages on my phone.

Suddenly, somehow, my phone dialled my new boyfriend on video call! Seriously! I didn’t realise what was happening at first, so I was just staring at my phone trying to figure out why the screen had changed, scowling and feeling confused. The angle of the phone was from below, giving the effect of a huge, pointed nose and a view straight up my nostrils. The screen, which was mysteriously in selfie video mode, suddenly gave me a vision of myself and I couldn’t have looked more ugly if I’d tried. I was a horrible naked mutant goth rodent.

It was at that moment that I realised what was going on and went into absolute PANIC STATIONS pressing every button on the phone in my desperation to close it down and stop the call. Eventually I had the luck of sliding a button icon sideways which ended it, but I was so worried he had already answered or looked at his phone and glimpsed this traumatising live image.

I immediately went on WhatsApp and sent him a note apologising for calling him accidentally, but he seemed unperturbed and said he hadn’t realised I was calling. Do I believe him? I have to for my own sanity. But to prevent any more cold sweats and potential heart attacks I’ve made a note to make sure I handle my phone very carefully in future. I have no idea how it started dialling on video mode, it was the last thing I wanted. Sometimes technology sets nasty traps.

Ocular Migraine

I think I’ve just had an ocular migraine for the first time in my life. Here’s what happened:

A small smear appeared in my vision, like a tiny thumb-print on a pane of glass, which then started slowly expanding. Wherever I looked, it was there to the left side of my vision, but I had the impression it originated in the centre (and moved away every time I tried to look at it). Then it developed flashing rainbow edges, very bright and jagged, which expanded outwards more and more, until, after about 10 or 15 minutes it disappeared. I got the impression it expanded so far that it went outside my field of vision.

It was terrifying. I thought I might be about to have a stroke! But later, when I texted my friend and happened to mention it, she was able to tell me what it was straight away. It’s migraine with aura. And this is the aura. Migraines I’ve had for years and years, but this vision disturbance is brand new to me.

My friend also told me I shouldn’t be on oestrogen HRT if I have aura because there is an increased risk of stroke. All I can say is thank God I’m already almost weaned off the HRT. I’m just doing half a pump of Estradiol gel now (and taking progesterone tablets to protect my womb). I can’t wait to be off all this artificial hormone stuff and go back to my natural state. Hot flushes are far preferable to strokes.

Utrogestan

Utrogestan is a medication women take when they use HRT. I have just started taking it five days ago because my mirena coil has gone a year-and-a-half past its sell-by date and I’m on estradiol HRT. I’ve decided to reduce my HRT with the goal of stopping it completely. But I have to wean off it gradually, over 2-4 months. If you stop suddenly and go cold turkey you could get an overnight menopause with severe symptoms.

My HRT consists of taking oestrogen gel and a progesterone tablet. You have to have the progesterone tablet if you take oestrogen because if you don’t, the lining of your womb can be damaged. Utrogestan is a body identical manufactured hormone so it’s pretty good, but there is a major side effect. About twenty minutes after taking it, you feel extremely sedated, like you’ve been drugged. It’s hard to get up and walk. You feel dizzy and your eyes want to close. Your body wants to fall to the floor and sleep. This is very strong for about 15 minutes but then slowly wears off over the next hour.

At the moment I’m undecided whether I can cope with this every evening for 2 months. I’m desperate to come of my HRT but I have to take it slowly, which means using the utrogestan for a while. It’s a daunting prospect. But perhaps this effect will lessen over time. I’ll let you know. If I forget, remind me! ***

But the main point of this post was to let other women know that the dizzy, soporific, druggy effect they feel after taking progesterone is normal, and caused by the fact that you have to take a high dose in order for it to make its way through your system to your womb before it’s all digested. There are other methods for getting progesterone into your system so if you don’t feel a reduction in the sedation you could speak to your doctor about this.

*** UPDATE Yes, the effect not only lessons over time it doesn’t happen at all. I only experienced the sedative effect about 2 or 3 times and then never again.

*** ANOTHER UPDATE From time to time, I still get the effect of suddenly being very drunk/drugged/sleepy for 20 minutes. I’m wondering whether, to prevent this, the utrogestan pill must be taken at the same time as applying the estradiol.

Hormones Are Powerful Things

And now I’m worried I’ve given myself cancer. I take HRT to help prevent hot flushes and migraines relating to the menopause. It comes in the form of a colourless, odourless gel that you spread on your arms, but you can only use this if you also have the Mirena coil fitted in your womb giving you the progesterone component of the HRT. If you just have the gel alone it’s likely to damage your womb and/or give you cancer. The Mirena coil works for 4 years as part of the HRT process. The other day, I looked in my diary to find out when I’d had the coil fitted and it was five-and-a-half years ago. I’ve been giving myself the oestrogen gel for a year-and-a-half without the progesterone component and no-one from the medical profession ever got in contact with me.

I panicked, naturally, and sent my doctor an econsultation message (there’s no way I could get an actual, real, face-to-face appointment in Covid times, they simply don’t allow it). Over the phone, the doctor prescribed me progesterone pills to take as a matter of urgency and asked me to book an appointment to have my coil taken out and a new one put in.

However I don’t want to be on HRT at all, or to have a new coil, I want it removed for good. But because I started down this route of tampering with my hormones I can’t suddenly stop. It’s going to take me about three months or more to wean off the HRT, slowly and carefully, and I can’t leave my womb unprotected that long. And actually, if I get unbearable hot flushes I might decide I need HRT for a bit longer after all. In which case I’d need the coil.

The progesterone pill has to be taken on an empty stomach and I NEVER have an empty stomach, so this is very difficult for me. It says in the documentation that the pill should be taken two hours after eating and an hour before eating. Well, I managed it for two days but it’s not sustainable. I was STARVING. And I’ve also been getting continuous powerful migraines (I’ve had six in the last nine days). I have no idea whether they’re connected to suddenly starting the progesterone pill, probably unlikely, but in any case, I stopped taking them today. I’m going to have to leave my womb to get damaged for a little longer. What’s another four days after 1.5 years?

But BOY am I getting cramps now. Which is very worrying. I only took the progesterone for two days but it was obviously powerful stuff. I feel like I’m ovulating again.

I’m all messed up internally and I feel out-of-control over my own body. All I want is to be natural and have no HRT and no coil. But it’s going to take a long time to reach that goal.

Here’s hoping I don’t develop womb cancer before Thursday.